Missouri, 2015

Hail in Missouri, May 7, 2015

May 7, 2015 · NWS DVN · 1 event in 1 county or zone

Scattered showers and thunderstorms moved across parts of the region Thursday afternoon and evening, as a cold front moved into Iowa. One thunderstorm produced hail up to the size of pennies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered showers and thunderstorms moved across parts of the region Thursday afternoon and evening, as a cold front moved into Iowa. One thunderstorm produced hail up to the size of pennies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 7, 11:58 AM CST, 57 minutes earlier.

Area forecast discussion, May 7, 11:58 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT THU MAY 7 2015

.UPDATE...
ISSUED AT 1036 AM CDT THU MAY 7 2015

SMALL TWEAKS TO THE HOURLY POPS HAVE BEEN MADE. LOOKING OUT THE
WINDOW TO THE WEST THERE WERE A FEW TOWERS STARTING TO BUILD.
THINK THAT INITIATION IS NOT FAR OFF TO OUR WEST. THIS CONVECTION
WILL LIKELY INCREASE IN COVERAGE AS THE SYNOPTIC WAVE APPROACHES
THE AREA THIS AFTERNOON. ALSO INCREASED TEMPS A DEGREE OR TWO
ACROSS THE AREA BECAUSE THE TEMPS ARE ALREADY STARTING TO GET A
LITTLE HIGHER THAN WHAT THE TREND HAD. OTHERWISE NO REAL CHANGES
TO THE FORECAST.

&&

.SYNOPSIS...
ISSUED AT 355 AM CDT THU MAY 7 2015

AT 330 AM CDT...A SOUTHEAST BREEZE WAS KEEPING EARLY MORNING
TEMPERATURES RELATIVELY MILD ACROSS THE AREA. TEMPERATURES WERE IN
THE 60S MOST LOCATIONS. LIGHT FOG WAS OCCURRING OVER NORTHERN
ILLINOIS INTO SOUTHERN WISCONSIN. TO THE WEST...SHOWERS AND
THUNDERSTORMS PERSISTED

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM CDT THU MAY 7 2015

THE MAIN FORECAST ISSUES IN THE SHORT TERM PERIOD ARE CONVECTIVE
TRENDS AND COVERAGE TODAY AND TONIGHT.

IN THE NEAR TERM...HIGH RESOLUTION MODELS GENERALLY SUPPORT A FEW
SHOWERS/THUNDERSTORMS THIS MORNING..ASSOCIATED WITH A WEAK SHORT
WAVE LIFTING NORTHEAST INTO THE AREA. THIS SEEMS PLAUSIBLE GIVEN
THE CURRENT RETURNS IN WESTERN MISSOURI AND SOME ENHANCEMENTS ON
IR IMAGERY. HAVE STARTED WITH 20-30 POPS FOR THE MORNING.

LATER THIS AFTERNOON...EXPECT INCREASING SYNOPTIC FORCING AND AN
INCREASE IN SHOWER AND THUNDERSTORMS COVERAGE FROM WEST TO
EAST...WHICH WILL CONTINUE TONIGHT AS THE MAIN FRONTAL BOUNDARY
SAGS INTO THE FORECAST AREA. WITH TEMPS RISING INTO THE UPPER
70S/LOW 80S THIS AFTERNOON...INSTABILITY WILL BE SUFFICIENT FOR
SOME HEALTHY THUNDERSTORMS TO DEVELOP. HOWEVER...WITH THE SURFACE
BOUNDARY ORIENTED NEARLY PARALLEL TO THE UPPER FLOW...DEEP LAYER
SHEAR WILL BE LACKING AND ANY HAIL WITH THE STRONGEST STORMS
SHOULD BE SUB-SEVERE. PWAT VALUES NEAR 1.5 INCHES SUGGEST SOME
POTENTIAL FOR LOCALLY ENHANCED RAINFALL AMOUNTS WITH THE MORE
INTENSE CONVECTION. HOWEVER...THERE HAS BEEN SOME RECOVERY TIME
FROM THE RECENT HEAVY RAINS SO NO WIDESPREAD FLOODING ISSUES ARE
ANTICIPATED.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU MAY 7 2015

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND
FOLLOWED BY A BRIEF CHANGE IN THE FLOW ALOFT FOR MUCH OF NEXT
WEEK. THE KEY TO THE FORECAST IS IDENTIFYING THE MORE PROBABLE
PERIODS OF DRY WEATHER FROM FRIDAY THROUGH MONDAY.

ALL MODELS GENERALLY AGREE THAT ANOTHER THUNDERSTORM COMPLEX WILL BE
ACROSS MISSOURI AT SUNRISE FRIDAY MOVING NORTHEAST. THUS THERE IS A
REASONABLE CHANCE THAT MUCH OF THE AREA MAY BE DRY AT SUNRISE FRIDAY.

THE DECAYING THUNDERSTORM COMPLEX SHOULD MOVE INTO THE AREA DURING
THE DAY FRIDAY WITH THE BEST CHANCES FOR RAIN DURING THE AFTERNOON.
DEPENDING UPON HOW THINGS EVOLVE ON FRIDAY...THERE IS A CHANCE FOR
SOME LOCALLY STRONG STORMS MAINLY ALONG/EAST OF THE MISSISSIPPI.
CONFIDENCE ON THIS SCENARIO IS CURRENTLY LOW BECAUSE IT DEPENDS UPON
HOW CONVECTION EVOLVES THURSDAY AFTERNOON/NIGHT ACROSS THE PLAINS.

FRIDAY EVENING CONVECTION SHOULD CONTINUE ACROSS THE AREA WITH THE
NORTHEAST/EAST AREAS HAVING THE BEST CHANCE. BASED ON WHAT IS BEING
SUGGESTED INTERNALLY BY THE MODELS...AREAL COVERAGE OF CONVECTION
WILL BE ON THE DECREASE LATE FRIDAY NIGHT WITH THE POSSIBILITY OF
DRY CONDITIONS FOR MUCH OF THE AREA. GIVEN THE WET GROUND AND LIGHT
WINDS FRIDAY NIGHT...SOME FOG MAY BE POSSIBLE.

ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP ACROSS THE PLAINS FRIDAY
NIGHT AND MOVE GENERALLY NORTHEAST. THIS COMPLEX WILL BE IN A
DECAYING STAGE AS IT MOVES INTO THE AREA SATURDAY MORNING.
BOUNDARIES LEFT OVER FROM THIS CONVECTION AND A FRONTAL BOUNDARY
DROPPING INTO THE AREA WILL THEN PROVIDE THE FOCUS FOR DIURNAL
CONVECTION SATURDAY AFTERNOON AND EVENING.

SATURDAY NIGHT THE MODELS ARE AGAIN POINTING TO ANOTHER THUNDERSTORM
COMPLEX DEVELOPING FROM THE PLAINS INTO THE LOWER MISSOURI VALLEY.
THE BETTER FORCING LOOKS TO BE ACROSS THE WESTERN HALF OF IOWA BUT
THE PROXIMITY OF THE FRONT SUGGESTS AREAL COVERAGE OF CONVECTION
WILL BE ON THE INCREASE LATE SATURDAY NIGHT WITH THE APPROACH OF THE
MAIN UPPER LEVEL DISTURBANCE.

SUNDAY ON...

SUNDAY/SUNDAY NIGHT THE MAIN UPPER LEVEL DISTURBANCE MOVES THROUGH
THE AREA. MOISTURE WILL BE PLENTIFUL WITH LARGE AMOUNTS OF FORCING.
THE MODEL CONSENSUS HAS LIKELY POPS FOR THE ENTIRE AREA.

ON MONDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE POPS AS
THE MAIN COLD FRONT MOVES THROUGH THE AREA. TEMPERATURES SHOULD BE
CLOSE TO NORMAL.

MONDAY NIGHT/TUESDAY WRAP AROUND CLOUDS FROM THE STORM SYSTEM WILL
MOVE INTO THE AREA HELPING TO GENERATE SHOWERS. THE MODEL CONSENSUS
HAS SLIGHT CHANCE TO LOW CHANCE POPS MONDAY NIGHT AND SLIGHT CHANCE
POPS OVER THE NORTHEAST HALF ON TUESDAY. TEMPERATURES TUESDAY WILL
BE WELL BELOW NORMAL.

TUESDAY NIGHT/WEDNESDAY THE MODEL CONSENSUS HAS DRY CONDITIONS AS
HIGH PRESSURE MOVES THROUGH THE MIDWEST. TEMPERATURES SHOULD AVERAGE
SLIGHTLY BELOW NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1244 PM CDT THU MAY 7 2015

TRICKY AVIATION FORECAST DURING THE PERIOD AS THUNDERSTORMS DURING
THE PERIOD WILL PROVE DIFFICULT TO FORECAST. FOR THE MOST PART VFR
CONDITIONS WILL PREVAIL THROUGH THE PERIOD WITH BRIEF MVFR
POSSIBLE DURING THUNDERSTORMS AND POSSIBLY EVEN TONIGHT. HAVE
ADJUSTED TEMPOS TO MATCH CURRENT THINKING AS FAR AS WHEN THUNDER
COULD AFFECT THE TAF SITES. WOULD NOT BE SURPRISED TO HAVE TO
CHANGE THE TEMPOS WHEN IT BECOMES CLEARER WHERE THE STORMS WILL
FORM. OVERNIGHT THE THREAT FOR THUNDER DRIFTS SOUTH THROUGH THE
AREA. MY CONFIDENCE IS LOW IN TIMING OF THE THUNDER TONIGHT INTO
TOMORROW...WILL LIKELY SEE THUNDER AT TAF SITES...BUT CANNOT NAIL
DOWN TIMING. AVIATORS SHOULD BE AWARE THAT THESE FORECASTS COULD
CHANGE QUICKLY AND THAT THUNDERSTORMS ARE LIKELY THROUGH THE
PERIOD. EXACT TIMING WILL BE DIFFICULT TO FORECAST UNTIL STORMS
DEVELOP.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...GIBBS
SYNOPSIS...RP KINNEY
SHORT TERM...RP KINNEY
LONG TERM...08
AVIATION...GIBBS
Hazardous weather outlook, May 7, 4:13 AM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT THU MAY 7 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
513 AM CDT THU MAY 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND
EVENING. A FEW STRONGER STORMS MAY PRODUCE SOME SMALL HAIL...BUT
THE OVERALL THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

THERE IS A RISK OF STRONG TO POSSIBLY SEVERE STORMS ON FRIDAY. IF
SEVERE STORMS WOULD DEVELOP ON FRIDAY...THE MAIN THREAT WOULD BE
HAIL AND DAMAGING WINDS. CURRENT INFORMATION SUGGESTS THERE IS A
SLIGHT RISK OF SEVERE STORMS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RP KINNEY/08

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
May 7, 12:55 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

A storm produced lots of pea to dime sized hail. Hail was accompanied by 45 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594450.